Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 533, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 13, 2004, 6:40 PM CDT for Lyon County, Iowa. It was in force for 35 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 13, 2004, 6:40 PM CDT (23:40 UTC)
- Expired
- Sep 13, 2004, 7:15 PM CDT
- In force
- 35 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Lyon County, IA
The radar
The Sioux Falls radar (KFSD), 31 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 13, 6:45 PM CDT | HAIL 1 | 3 W Larchwood, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 13, 5:50 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.7 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 276 J/kg
- Mixed-layer CIN
- -568 J/kg
- Mixed-layer LCL
- 1684 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 132340
SVRFSD
IAC119-140015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
640 PM CDT MON SEP 13 2004
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN LYON COUNTY IN NORTHWEST IOWA
* UNTIL 715 PM CDT
* AT 640 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES
SOUTHWEST OF LARCHWOOD...MOVING NORTHEAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LARCHWOOD AROUND 645 PM CDT
LESTER AROUND 650 PM CDT
ROCK RAPIDS AROUND 705 PM CDT
THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
TUESDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA.
LAT...LON 4350 9657 4338 9651 4328 9655 4341 9613
4350 9614
$$
BOUSTEADWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 3:10 PM CDT, 3 hours 30 minutes earlier.
Area forecast discussion, Sep 13, 3:10 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 310 PM CDT MON SEP 13 2004 .DISCUSSION... MAIN PBLM TONIGHT WL BE PRECIP COVERAGE. FNT JUST ENTERING WRN CWA...AND ONLY MID LVEL PRECIP ONGOING. QUESTION IS IF SFC PRECIP WL BEGIN TO DEVELOP. WL NEED TO DEVELOP BY 22Z IF ANYTHING WL BECOME SVR ERN CWA. LOOKS IF TRW BECOME SFC BASED...GREATEST THREAT WL BE ACRS NW IA AND SW MN. MODELS SOUNDINGS WUD INDICATE GREATEST THREAT OF SVR WX WUD BE WNDS. CAN NOT RULE OUT A ISOLD TORNADO...BUT CONDITIONS DO NOT FAVOR ANYTHING WIDESPREAD. ANY TORNADO THAT DOES DEVELOP WUD BE NEAR THE UPDRAFT AND FROM IN THE LOWEST 3KM WHERE THERE IS SHEAR. IF SFC BASED TRW DOES NOT DEVELOP...THEN S/W WL PRODUCE RW-/TRW- THAT WL REMAIN BLO SVR LIMITS. PRECIP SHUD PERSIST MOST OF NIGHT ACRS SERN HALF OF CWA...WITH PRECIP ENDING NWRN CWA AROUND 05Z. WL NOT CONT WND ADVY ACRS SW MN OR NW IA AS SFC GRAD WL DECREASE THIS EVENING. ON TUESDAY...FNT WL STALL ACRS FAR SERN CWA AND WL NEED TO KEEP CHC OF TRW ACRS PORTIONS OF NW IA THRU THE DAY. ANOTHER S/W WL EJECT NEWD INTO NRN PLAINS TUESDAY NIGHT...BRINGING WITH IT ANOTHER CHC OF RW/TRW. THIS ACTIVITY SHUD EXIT ERN CWA WED MORN. TEMPS BOTH TUE AND WED WL BE AOB NORMAL DUE TO CLDS AND/OR PRECIP. LOOKS LIKE BLOCKING PATTERN WL DEVELOP AS HURRICANE IVAN MOVE INTO GULF. THIS WL FORCE ANY S/W N OF CWA...SO NOW THU INTO FRI LOOKS DRY AND WARMER. WL DROP PRECIP AND BRING TEMPS BACK TO AOA NORM THU INTO MON. CUD SEE A CHC OF TRW SUN AFTN AS MORE IMPRESSIVE UPPER TROF BEGINS TO SHIFT EWD INTO PLAINS. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE MN...NONE IA...NONE NE...NONE &&
Hazardous weather outlook, Sep 13, 1:15 PM CDT, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE SIOUX FALLS SD 115 PM CDT MON SEP 13 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-141200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 145 PM CDT MON SEP 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A COLD FRONT WILL MOVE SLOWLY SOUTHEAST INTO THE AREA THIS AFTERNOON AND EVENING. STRONG SOUTH WINDS AHEAD OF THE FRONT WILL BRING VERY WARM...MOIST...AND UNSTABLE AIR INTO THE AREA THIS AFTERNOON. ISOLATED THUNDERSTORMS OVER SOUTHEAST SOUTH DAKOTA EARLY THIS AFTERNOON...MAINLY NEAR THE JAMES VALLEY...WILL INCREASE AND BECOME STRONGER LATE THIS AFTERNOON. SOME THUNDERSTORMS ARE LIKELY TO BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL AS THEY DEVELOP LATE THIS AFTERNOON AND SPREAD INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA TONIGHT. ISOLATED TORNADOES ARE ALSO POSSIBLE LATE THIS AFTERNOON INTO THE EVENING HOURS. THE SEVERE WEATHER THREAT WILL LIKELY END EARLY THIS EVENING FROM THE JAMES RIVER WEST. WIND AND FOG... A WIND ADVISORY HAS BEEN ISSUED FOR STRONG SOUTH WINDS OF 20 TO 40 MPH FOR MOST OF THIS AFTERNOON FOR NORTHWEST IOWA...SOUTHWEST MINNESOTA...AND THE FAR EASTERN PART OF SOUTHEAST SOUTH DAKOTA. THE WINDS WILL BEGIN TO DECREASE IN SOUTHEAST SOUTH DAKOTA BY LATE AFTERNOON...AND OVER THE REST OF THE AREA THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANOTHER LOW PRESSURE SYSTEM WILL MOVE ALONG A LINGERING FRONT FROM NEBRASKA THROUGH FAR SOUTHEAST SOUTH DAKOTA...NORTHWEST IOWA...AND FAR SOUTHERN MINNESOTA THROUGH TUESDAY NIGHT. SHOWERS AND THUNDERSTORMS ARE LIKELY TO DEVELOP NEAR THIS SYSTEM LATE TUESDAY AFTERNOON INTO THE NIGHT...WITH A FEW SEVERE STORMS POSSIBLE ALONG WITH LOCALLY HEAVY RAINS ACROSS NORTHWEST IOWA...EXTREME SOUTHEAST SOUTH DAKOTA AND FAR NORTHEAST NEBRASKA. A FEW STORMS WITH LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE FROM SOUTHEAST SOUTH DAKOTA TO SOUTHWEST MINNESOTA BY TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE IN SOUTHEAST SOUTH DAKOTA AFTER 4 PM CDT...AND IN SOUTHWEST MINNESOTA AND NORTHWEST IOWA AFTER 7 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. WILLIAMS
In the hours before
Local storm report, Sep 13, 6:26 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
626 PM CDT MON SEP 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 5 E WAKONDA 43.01N 97.01W
09/13/2004 1.50 INCH CLAY SD PUBLIC
&&
PSNearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.